Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

March 29, 2012Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at Mar 29, 2012, 7:30 PM CDT for Barber County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2012, 7:30 PM CDT (00:30 UTC)
Expired
Mar 29, 2012, 8:30 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 70 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WWUS83 KDDC 300030
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT THU MAR 29 2012

KSZ090-300130-
BARBER-
730 PM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARBER COUNTY...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF AETNA...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

RESIDENTS IN SOUTHERN BARBER COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3711 9895 3728 9859 3699 9844 3699 9893
TIME...MOT...LOC 0030Z 255DEG 15KT 3706 9885

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Mar 29, 6:06 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 29, 6:06 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
606 PM CDT THU MAR 29 2012

...UPDATED FOR AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 231 PM CDT THU MAR 29 2012

A COOL FRONT WAS CURRENTLY PUSHING SOUTHEAST ACROSS WESTERN KANSAS
THIS AFTERNOON. BY 19Z THE FRONT EXTENDED FROM A LOW BETWEEN
RUSSELL AND SALINA BACK TO NEAR LARNED...DODGE CITY AND JOHNSON.
THE NAM SHOWS THIS FRONT PUSHING INTO FAR SOUTH CENTRAL KANSAS BY
LATE AFTERNOON. THE IS SHOWING A STRONGER SIGNAL FOR PRECIPITATION
IN AROUND PRATT AND BARBER COUNTIES BY 00Z. HAVE INCREASED THE
POPS MORE INTO THE CHANCE CATEGORY IN THAT AREA BETWEEN 00Z AND
03Z. ANY STORMS THAT DEVELOP WILL LIKELY MOVE SOUTH AND EAST OF
THE AREA BY MID EVENING SO POPS WILL BE DECREASING AS THE NIGHT
GOES ON.

THE NAM SHOWS THE FRONTAL BOUNDARY CONTINUING TO SAG SOUTHWARD ON
FRIDAY WITH EASTERLY BOUNDARY LAYER FLOW OVER SOUTHERN KANSAS AND
NORTHERN OKLAHOMA IN ITS WAKE. THE MODELS SHOW SOME LIGHT QPF OVER
NORTHWEST OKLAHOMA ON FRIDAY. NOT OVERLY CONFIDENT THAT ANYTHING
WILL OCCUR BUT GIVEN THE LOCATION OF THE FRONT THINK ANYTHING THAT
DOES DEVELOP WILL BE SOUTH OF SOUTHWEST KANSAS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 239 PM CDT THU MAR 29 2012

MEDIUM RANGE MODELS INDICATE A WEAK UPPER LEVEL RIDGE OF HIGH
PRESSURE MOVING EAST ACROSS THE INTERMOUNTAIN WEST INTO THE WESTERN
HIGH PLAINS SATURDAY AND THEN INTO THE CENTRAL PLAINS SUNDAY.
THIS WILL RESULT IN FAIRLY DRY CONDITIONS ACROSS WESTERN KANSAS
THROUGH AT LEAST SUNDAY AFTERNOON. ALTHOUGH DIFFERING SOMEWHAT IN
STRENGTH AND TIMING, THE GFS AND ECMWF POINT TO AN UPPER LEVEL
TROUGH PUSHING ACROSS THE INTERMOUNTAIN WEST LATE IN THE WEEKEND
AND INTO THE WESTERN HIGH PLAINS EARLY MONDAY BRINGING THE NEXT
REASONABLE CHANCE FOR PRECIP TO THE CENTRAL PLAINS EARLY NEXT
WEEK. HOWEVER A GREAT DEAL OF UNCERTAINTY REMAINS AS IT PERTAINS
TO THE TIMING OF THE SYSTEM NOT TO MENTION THE POSSIBILITY OF A
DRYLINE PUSHING THROUGH WESTERN KANSAS BEFORE PRECIP INITIATION
CAN TAKE PLACE. THE BEST CHANCE FOR PRECIP LOOKS TO BE OFF TO OUR
NORTHEAST AND EAST MONDAY NIGHT INTO TUESDAY.

TEMPERATURES ARE EXPECTED TO BE WELL ABOVE NORMAL SATURDAY AS THE
UPPER LEVEL RIDGE APPROACHES FROM THE WEST. LEE SIDE TROUGHING IS
EXPECTED TO DEVELOP AND STRENGTHEN ACROSS EASTERN COLORADO HELPING
TO BRING ABOUT A LOW LEVEL SOUTHERLY FLOW TO WESTERN KANSAS. THIS
WILL INCREASE WARM AIR ADVECTION INTO THE AREA WITH H85 TEMPERATURES
RANGING FROM THE UPPER TEENS(C) ACROSS CENTRAL KANSAS TO NEAR 25C
NEAR THE COLORADO BORDER. WITH PLENTY OF MIXING DOWN LIKELY IN THE
LOWER LEVELS, LOOK FOR HIGHS UP INTO THE 80S(F) SATURDAY AFTERNOON.
THE WARMING TREND WILL CONTINUE INTO SUNDAY AS A SURFACE LOW
DEVELOPS ACROSS EASTERN COLORADO ALONG THE KANSAS BORDER. LOW
LEVEL SOUTHERLY WINDS WILL PERSIST HELPING TO BRING WARMER AIR
INTO WESTERN KANSAS. THE NAM, GFS, AND ECMWF SHOW H85 TEMPERATURES
CLIMBING INTO THE LOW TO MID 20S(C) ACROSS CENTRAL AND FAR
SOUTHWEST KANSAS. EXPECT HIGHS UP INTO THE MID TO UPPER 80S(F)
SUNDAY AFTERNOON WITH NEAR 90F IN SOME LOCATIONS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 604 PM CDT THU MAR 29 2012

NORTH WINDS AT 10 KTS BEHIND A COLD FRONT WILL GRADUALLY DIMINISH TO
LIGHT AND VARIABLE BY 03Z AND STAY THAT WAY THROUGH THE TAF PERIOD.
VFR CONDITIONS WILL PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  78  51  85 /  10  10  10   0
GCK  47  78  51  85 /   0   0   0   0
EHA  46  77  51  88 /   0  10   0   0
LBL  48  78  49  88 /  10  10  10   0
HYS  45  80  50  85 /  10   0   0   0
P28  55  81  56  84 /  30  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GERARD
LONG TERM....JJOHNSON
AVIATION...FINCH
Hazardous weather outlook, Mar 29, 11:14 AM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1114 AM CDT THU MAR 29 2012

KSZ030-031-043>046-061>066-074>081-084>090-301015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1114 AM CDT THU MAR 29 2012 /1014 AM MDT THU MAR 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG A DRYLINE THIS EVENING
ACROSS SOUTH CENTRAL KANSAS. A FEW OF THESE STORMS COULD BE SEVERE
AND PRODUCE NICKEL TO QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY HIGH TO CRITICAL FIRE DANGER LEVELS WILL BE POSSIBLE SUNDAY AFTERNOON
ALONG AND WEST OF HIGHWAY 83 AS GUSTY SOUTHWEST WINDS DEVELOP AND AFTERNOON
RELATIVE HUMIDITIES FALL BACK INTO THE TEENS.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS POTIONS OF NORTH
CENTRAL KANSAS ON MONDAY. AT THIS TIME IT APPEARS ANY THUNDERSTORM WHICH
DOES DEVELOP WILL NOT BE SEVERE BUT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING...PARTICULARLY ACROSS
BARBER COUNTY. STORM SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER
TO THE SHERIFFS OFFICE...WHO WILL THEN RELAY THE REPORT TO THE NATIONAL
WEATHER SERVICE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Mar 29, 6:48 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT THU MAR 29 2012

KSZ090-300030-
BARBER-
648 PM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARBER COUNTY...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF MEDICINE LODGE...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

RESIDENTS IN EASTERN BARBER COUNTY...INCLUDING THE CITY OF SHARON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3709 9860 3725 9866 3740 9846 3739 9835
      3738 9834 3706 9835
TIME...MOT...LOC 2348Z 236DEG 21KT 3722 9853

UMSCHEID
Local storm report, Mar 29, 7:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
718 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             6 SSE MEDICINE LODGE    37.21N 98.52W
03/29/2012  E0.88 INCH       BARBER             KS   PUBLIC

&&

MSCOTT
Special weather statement, Mar 29, 7:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT THU MAR 29 2012

KSZ090-300130-
BARBER-
730 PM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARBER COUNTY...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF AETNA...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

RESIDENTS IN SOUTHERN BARBER COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3711 9895 3728 9859 3699 9844 3699 9893
TIME...MOT...LOC 0030Z 255DEG 15KT 3706 9885

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:00 PM CDTFire Weather WatchDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens25 hr

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.